News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: labile blood pressure & tachycardia


 jmag828 - Mon Mar 30, 2009 8:14 pm

i am a 21 year old female 5'5 and 117lbs. i have been suffering from extremely labile blood pressure and tachycardia. i have also suffered rapid weight loss (20lbs), i am constantly exhausted, have tightness in my chest and very bad insomnia (i take 3mg of lunesta and 0.5mg of xanax to fall asleep). and recently have been mild headaches.

the tachycardia started about 2 months ago. my heartrate when laying down is usually around 75, but just standing it goes up to 120, and the smallest amount of exersion can cause it to go up to 180 or higher. i was given a 24 hour holter monitor when this all started, my cardiologist said there was nothing extremely abnormal with my the highest my heartrate going was 177, and the lowest being 30 when i was sleeping.

my blood pressure seems to be the same way, erratic but returning to normal (110/70) when i lay down. but its been getting worse lately. today for example my highest reading was 173/158 and lowest was 70/45.

i have so far been give 4 ekgs, an echo, had my thyroid checked, complete blood count, cholesterol test, the holter monitor and a chest xray. all with normal results.

my cardiologist and primary care doctor don't really know what to do with me, they ordered a sleep study and referred me to a high blood pressure specialist who i will see in 3 weeks.

any ideas of what could possibly be causing this would be very helpful.. thank you so much.

jessica m.
 John Kenyon, CNA - Fri Apr 17, 2009 12:32 am

User avatar Hi there --

It sounds like you have either neurocardiogenic syncope or, more likely, a rather severe disautonomia (autonomic nervous system doesn't act appropriately) with peculiar affectation of the barostats, sensors located in the carotid sinuses as well as the sinus of Valsalva and some other locales as well. While this is not, in itself, dangerous, it can be indirectly dangerous because of the potential for falling, fainting, striking the head, and also is just very disruptive and makes it diffcult to function. This would be my first, best guess as to what is going on, and although you've had a pretty comprehensive cardiological workup, the definitive test has not been done: Tilt Table Test. This is usually diagnostic for both neurocardiogenic syndrome, baroreceptor dysfuntion, etc., and can be very helpful in situations where the patient has symptoms such as you describe. If the outcome is positive this usually can be managed with medication and some lifestlyle changes.

I hope this is helpful to you. Good luck to you and please follow up here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here